[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 8, 1994

The Aggravation of Dementia by Pilocarpine

Author Affiliations

Oregon Health Sciences University Portland

JAMA. 1994;271(22):1742-1743. doi:10.1001/jama.1994.03510460034022
Abstract

To the Editor.  —It has been previously reported that topical ocular pilocarpine may induce or aggravate dementia of the Alzheimer type. Patients experience memory loss, hallucinations, lability of affect, confusion, and agitation possibly attributable to an effect of pilocarpine on the central nervous system.1 The National Registry of Drug-Induced Ocular Side Effects (Casey Eye Institute, Oregon Health Sciences University, Portland) has received eight reports (Table) along with four additional unsubstantiated cases from the World Health Organization Collaborating Centre for International Drug Monitoring (Uppsala, Sweden) of altering of mental status associated with topical ocular pilocarpine. Topical ocular pilocarpine in dosages from 1% to 6% administered two to four times daily was associated with confusion, difficulty of cognitive tasks, and/or bizarre behavior usually occurring within 1 to 3 days after starting the medication. In all cases, recovery occurred or the patients significantly improved when topical ocular pilocarpine was discontinued. For example,

First Page Preview View Large
First page PDF preview
First page PDF preview
×